Format

Send to:

Choose Destination
See comment in PubMed Commons below
Toxicol Lett. 2013 Oct 9;222(3):280-8. doi: 10.1016/j.toxlet.2013.08.003. Epub 2013 Aug 14.

Renal biomarkers predict nephrotoxicity after paraquat.

Author information

  • 1Therapeutics Research Centre, School of Medicine, The University of Queensland, Brisbane, QLD, Australia; Department of Forensic Medicine, Faculty of Medicine, Chiang Mai University, Chiang Mai, Thailand.

Abstract

Paraquat is a widely used herbicide which has been involved in many accidental and intentional deaths. Nephrotoxicity is common in severe acute paraquat poisoning. We examined seven renal injury biomarkers, including cystatin-C, kidney injury molecule-1, β2-microglobulin, clusterin, albumin, neutrophil gelatinase-associated lipocalin and osteopontin, to develop a non-invasive method to detect early renal damage and dysfunction and to compare with the conventional endogenous marker creatinine. Male Wistar rats were dosed orally with four different doses of paraquat, and the biomarker patterns in urine and plasma were investigated at 8, 24 and 48h after paraquat exposure. By Receiver Operating Characteristic analysis, urinary kidney injury molecule-1 was the best marker at predicting histological changes, with areas under the Receiver Operating Characteristic curve of 0.81 and 0.98 at 8 and 24h (best cut-off value>0.000326μg/ml), respectively. Urinary kidney injury molecule-1, urinary albumin and urinary Cystatin-C elevations correlated with the degree of renal damage and injury development. Further study is required to compare biomarkers changes in rats with those seen in human poisoning.

Copyright © 2013 Elsevier Ireland Ltd. All rights reserved.

KEYWORDS:

Acute kidney injury; Creatinine; Cystatin-C; Kidney injury molecule-1; Paraquat; Renal biomarker

PMID:
23954200
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk